Narrow complex tachycardia, which is a supraventricular tachycardia including atrial fibrillation, is less frequent and generally less hazardous than ventricular tachycardia, even though supraventricular tachycardias are recognized triggers of ventricular fibrillation ( Hai§..M..ML 1989).
As with all arrhythmias, oxygen should be administered and intravenous access secured. Performing vagal maneuvers such as a Valsalva or carotid sinus massage should be considered for treating supraventricular tachycardias. However, there are hazards that must be emphasized. Vigorous vagal maneuvers may cause sudden bradycardia or trigger ventricular fibrillation in the presence of acute ischemia or digitalis toxicity. Elderly patients are also vulnerable to plaque dislodgement with cerebrovascular complications following carotid massage.
The pharmacological treatment of choice for regular supraventricular tachycardia is adenosine ( G§rralt et..a/; 1992). Although this may cause unpleasant side-effects such as nausea, flushing, and chest discomfort, these are brief and well tolerated if a patient is informed of their nature and duration before the injection is given. The initial dose recommended in the algorithm is 3 mg. However, this will be effective in only a minority of cases, so that increasing increments every 1 or 2 min are required, with up to two injections of 12 mg if necessary. Adenosine is not available in some European countries but adenosine triphosphate is an alternative. If adenosine is not successful in establishing a satisfactory rhythm, or atrial fibrillation continues at a rate greater than 130 beats/min, therapy will depend upon whether or not adverse signs are present (Fig, 4). If they are present, the treatment should consist of synchronized d.c. countershock after any necessary sedation. If this is unsuccessful, further shocks should be given after a slow intravenous injection of amiodarone followed by an infusion of amiodarone. If there is no perceived need for urgency, up to 1 h may elapse before further shocks are attempted.
Fig. 4 Algorithm for narrow complex tachycardia (supraventicular tachycardia).
In the absence of adverse signs, no single recommendation can be made because of different traditions of treatment between countries. Possible alternatives that might be considered include a short-acting b-blocker (e.g. esmolol), digoxin, verapamil, or amiodorone. Overdrive pacing may also be successful.
Verapamil, although widely used and a very successful agent, may be hazardous in certain circumstances. These include arrhythmias associated with Wolf-Parkinson-White syndrome, tachycardias that are ventricular and not supraventricular in origin, and some of the supraventricular arrhythmias of childhood. The potentially serious interaction between verapamil and b-blocking drugs should also be remembered; this is particularly dangerous if both drugs have been administered intravenously.
Was this article helpful?